Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
January 28, 2005
Complications, Mental Health
Question from Johnson City, Tennessee, USA:
I have a daughter with type 1 diabetes. In July, we found out she was bipolar. She was put into a local children's hospital and they started her on lithium. After about two or three weeks, she started doing much better, but the endocrinologist, the psychiatrist, and the psychologist all say that the lithium will hurt her kidneys. They have put her on about five other different kinds of medicine since they changed her. None of them work as well as the lithium. Is there a way to stay on top of damage to the kidneys if she were to stay on the lithium? Is there a test a person might have done frequently for kidney disease? Also, do you know of any school that might be doing research with the bipolar and type 1? We really need some direction. We do have good doctors.
The “kidney damage” most attributed to lithium use is typically NOT one that, when doses are taken as directed, should lead to kidney failure or dialysis, etc., as could the kidneys be damaged from diabetes. Rather, lithium can interfere with how the kidneys hold onto water. Lithium can interfere and damage the kidneys’ ability to hold onto water (waste products can still be excreted). Thus, lithium can lead to increased urination. This interference damages the kidneys’ ability to react to a hormone called “AVP” (arginine vasopressin). It is also (confusingly) called “antidiuretic hormone” (“ADH”). People who do not make AVP or who do not react to AVP make on-going amounts of urine, even when it would not be appropriate to do so (like when you are getting dehydrated). This condition has the confusing name of “diabetes insipidus” (don’t confuse it with your child’s diabetes mellitus!”). So, type 1 diabetes can lead to increased urination if the blood glucose levels are too high and as the kidneys try to clear out the extra glucose, water goes, too and hence, increased urination.
In diabetes insipidus (either due to lack of AVP or lack of reaction of the kidneys to AVP from lithium effects), there is increased water cleared and hence, increased urination. So, the combination can cause some confusion in management of hydration status if diabetes mellitus (DM) and diabetes insipdus (DI) occur together. Your pediatric endocrinology team can probably tease through this.
All medications have risks and benefits. You and your child’s team will have to weigh out the benefits of lithium versus the risks and side effects and then make decisions and compromises.
As an aside, lithium can also interfere with thyroid function and this should be followed by the team also.